Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 187, NWS Morristown, TN

July 29, 2002Bledsoe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 29, 2002, 7:14 PM CDT for Bledsoe County, Tennessee. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 29, 2002, 7:14 PM CDT (00:14 UTC)
Expired
Jul 29, 2002, 7:45 PM CDT
In force
31 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Bledsoe County, TN

The radar

The Northeast Alabama radar (KHTX), 109 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 7:30 PM CDTThunderstorm WindPikeville, TNNumerous trees down

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2338 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2338 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

887 
WUUS54 KMRX 300014
SVRMRX
TNC007-300045-
/NEW.KMRX.SV.W.0241.300014-300045/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
714 PM CDT MON JUL 29 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLEDSOE COUNTY IN EAST TENNESSEE

* UNTIL 745 PM CDT

* AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR PIKEVILLE...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MELVINE AROUND 740 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY 

$$

LAT...LON 3569 8530 3545 8536 3554 8512 3578 8502

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:15 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 29, 2:15 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT MON JUL 29 2002

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
AFTERNOON FORECAST DISCUSSION
315 PM EDT MON JUL 29 2002

SATELLITE IMAGES SHOW BAND OF CLOUDS STRETCHING FROM THE CENTRAL
GREAT LAKES SOUTHWEST INTO TEXAS ASSOCIATED WITH SHORTWAVE TROUGH AND
SURFACE COLD FRONT. THIS SHORTWAVE IS PROJECTED TO CONTINUE TO
ADVANCE TOWARD OUR FORECAST AREA BEFORE BECOMING MORE POSITIVELY
TILTED WITH TIME. AS A RESULT...THE FRONT WILL APPROACH THE SOUTHERN
APPALACHIANS BUT ESSENTIALLY STALL OUT OVER THE AREA. MODEL TIME
HEIGHTS DEPICT A SIGNIFICANT INCREASE IN MOISTURE BY 21Z TUESDAY AND
ETA FORECAST SOUNDINGS PROJECT PWATS OF OVER TWO INCHES BY 00Z
WEDNESDAY. WITH STALLED FRONT PROVIDING A FOCUS...THE POSSIBILITY
EXISTS THAT LOCALLY HEAVY RAIN COULD OCCUR IN THE SECOND/THIRD
PERIODS. MESOETA TIME HEIGHT DEPICTS MODERATELY STRONG LIFT CENTERED
AROUND 00Z WEDNESDAY IN CONJUNCTION WITH THIS FEATURE. HOWEVER OTHER
MODELS ARE NOT AS AGGRESSIVE AS ETA WITH THIS SCENARIO...SO WILL NOT
MENTION HEAVY RAIN AT THIS TIME.

UPPER RIDGE BEGINS TO BUILD BACK INTO THE REGION BY 15Z WEDNESDAY
PROVIDING SIGNIFICANT DRYING IN THE MID AND UPPER LEVELS. PRECIP
CHANCES DROP BUT ENOUGH LOW-LEVEL MOISTURE REMAINS FOR SCATTERED
DIURNAL CONVECTION TO DEVELOP. THEREFORE WILL CONTINUE WITH LOW POPS
FOR THE FOURTH PERIOD.

FWC/MAV TEMPS GENERALLY CLOSE AND LOOK REASONABLE...WILL NOT STRAY
FAR.

PRELIMINARY NUMBERS FOLLOW:
CHA   72  91  72  89 /  20  50  30  30
TYS   72  89  71  88 /  20  50  30  30
TRI   69  86  66  87 /  20  40  30  20
OQT   72  90  71  88 /  20  50  30  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LCM

*********************************************************************
MIDDAY FORECAST DISCUSSION (UPDATE)
1015 AM EDT MON JUL 29 2002

FORECAST FOR TODAY GENERALLY APPEARS TO BE ON TRACK. RADAR REMAINS
QUIET AT THIS TIME BUT TIME HEIGHTS DEPICT SUFFICIENT LOW-LEVEL
MOISTURE FOR ISOLATED TO SCATTERED CONVECTION TO DEVELOP DURING
MAXIMUM DIURNAL HEATING. 06Z MODEL RUNS SUGGEST THE BEST COVERAGE
WILL BE ON THE NORTHERN CUMBERLAND PLATEAU AND SOUTHERN PARTS OF
THE FORECAST AREA. CURRENT FORECAST HAS THIS SCENARIO COVERED WELL
AND NO CHANGES ARE WARRANTED AT THIS TIME.

*********************************************************************
MORNING FORECAST DISCUSSION
400 AM EDT MON JUL 29 2002

ETA MODEL SEEMED TO DO A FAIRLY DECENT JOB WITH CONVECTION THAT
OCCURRED ACROSS FA SUN AFTERNOON AND 00Z MON RUN DEPICTS ANOTHER
WEAK VORT DRIFTS N INTO REGION AGAIN TODAY. AIRMASS SHOULD CONTINUE
TO SUPPORT ISOLD SHRA/TSRA DEVELOPMENT DURING THE AFTERNOON. BELIEVE
SLIGHTLY BETTER COVERAGE OVR SE TN/SW NC AND NRN CUMBERLAND PLATEAU
WHERE ETA INDICATES HIGHER THETA E AIRMASS AND MOISTURE CONVERGENCE
DURING THE AFTERNOON/EARLY EVENING HOURS SO USED SLIGHTLY HIGHER POP
HERE. UPR TROF CONTINUES ITS PROGRESS E THIS MORNING INTO WRN GREAT
LAKES/CENTRAL PLAINS REGION AND THIS FEATURE WILL PUSH INTO NE U.S.
LATER TONITE AND TUE. ACCORDING TO MODEL SOLUTIONS TIMING MAY BRING
CHC FOR SHRA/TSRA TO NW PORTION OF FA AS EARLY AS DAYBREAK TUE AND
WILL USE A SLIGHTLY HIGHER POP FOR NRN CUMBERLAND PLATEAU FOR THIS
POSSIBILITY. BELIEVE A LITTLE HIGHER POPS IN ORDER FOR APPROACH OF
UPR TROF AND WEAK SFC FNT ON TUE AND WILL RAISE TO 40 PERCENT
EVERYWHERE BUT CUMBERLAND PLATEAU WHERE PROXIMITY TO SFC FNT BY LATE
AFTERNOON/EARLY EVE WARRANTS 50 PERCENT POP. FNT WILL LAG BEHIND UPR
SYSTEM AND WILL USE SMALL CHC POP THRU TUE NITE AS WEAK BOUNDARY
DROPS INTO NRN PORTION OF FA BY WED AM. CONCERNING TEMP GUIDANCE
WENT CLOSER TO WARMER MAXES TODAY WITH MIDDLE OF THE ROAD APPROACH
ON TUE DUE TO HIGHER CHC CONVECTION AND STAYED NEAR TO A LITTLE ABV
MIN TEMP GUIDANCE WITH HIGHER DEWPOINT AIRMASS AND MIXING IN ASSOC
WITH APPROACHING FNT.

CHA   94  74  91  74 /  30  20  40  30
TYS   91  74  89  74 /  20  20  40  30
TRI   90  70  88  69 /  20  20  40  30
OQT   91  74  89  74 /  20  20  40  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

*********************************************************************
EVENING UPDATE DISCUSSION
910 PM EDT JUL 28 2002

WILL ADJUST WORDING TO REMOVE MENTION OF EVENING BUT...WILL LEAVE 20
POP (WORDED AS SLIGHT CHANCE EVERYWHERE) TO ACCOUNT FOR ONGOING
CONVECTION. SEEMS OLD OUTFLOW BOUNDARIES ARE DRIVING THIS. AND THERE
IS THAT APPROACHING VORT TO THE NORTHWEST. INTERESTING SATTELITE
CURVE IN THIS TYPE OF EVENT IS THE MIDRANGE ENHANCED. IT SHOWS
DISTINCT COOL POOLS ON THE GROUND SURROUNDING CELLS WHICH ARE
COLLAPSING. PLUS THE OUTFLOW BOUNDARIES SUCH AS THE ONE UP ALONG THE
IL-IN LINE SHOW NICELY.

TEMPS OK.

BB
*********************************************************************

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 3:22 PM CDTSevere Thunderstorm WarningMRXKnox38 min
Jul 30, 3:57 PM CDTSevere Thunderstorm WarningMRXClaiborne48 min
Jul 30, 4:08 PM CDTSevere Thunderstorm WarningMRXAnderson, Union37 min
Jul 30, 4:10 PM CDTSevere Thunderstorm WarningMRXRoane50 min
Jul 30, 4:52 PM CDTSevere Thunderstorm WarningMRXBlount, Sevier38 min
Jul 30, 5:19 PM CDTSevere Thunderstorm WarningMRXBradley, Polk41 min
Jul 30, 5:39 PM CDTSevere Thunderstorm WarningMRXMonroe51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.